High Wind, Marion
- When
- December 12, 11:30 PM CST
- Where
- Marion forecast zone
- Measured
- 40 kt (46 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
What appeared to be a gravity wave event produced sporadic wind gusts estimated at 35 to 45 mph. A few trees were blown down, a few power poles were blown down, and one tree landed on a carport in Marion County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
What appeared to be a gravity wave event produced sporadic wind gusts estimated at 35 to 45 mph. A few trees were blown down, a few power poles were blown down, and one tree landed on a carport in Marion County. A few trees were knocked down across Lauderdale, Winston, and Colbert counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 12, 8:43 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 843 PM CST THU DEC 12 2002 LATEST RUC CONTINUES TO SHOW IMPRESSIVE OVER-RUNNING PATTERN IN PROGRESS ACROSS THE AREA. RAIN IS DEVELOPING QUICKLY AND SHIFTING TO THE NORTH. WITH LOW LEVEL JET INCREASING TO NEAR 50 KNOTS BY 12Z ON FRIDAY AS SFC LOW APPROACHES...WILL CONTINUE TO MENTION THE POSSIBILITY OF TSTMS FROM BHM SOUTHWARD. LITTLE CHANGE EXPECTED FROM THE CURRENT TEMPERATURE READINGS. WILL UPDATE SHORTLY TO TOUCH UP THE WORDING AND TO ALSO INCREASE WINDS OVERNIGHT. .BHM...NONE.
ALZ001>050-122130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST THU DEC 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS ALABAMA LATE TONIGHT AND INTO FRIDAY. RAIN WILL SPREAD INTO THE AREA OVERNIGHT...WITH RAIN CONTINUING THROUGHOUT MORNING HOURS ON FRIDAY. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... RAIN WILL CONTINUE DURING THE DAY ON FRIDAY...AND THEN TAPER BY SATURDAY. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES...AND LOCALIZED LOWLAND FLOODING MAY BE POSSIBLE ON FRIDAY. RAIN COULD CHANGE OVER TO LIGHT SNOW OR SLEET EARLY SATURDAY MORNING FOR A BRIEF PERIOD... HOWEVER...NO ACCUMULATION IS EXPECTED AT THIS TIME. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE NECESSARY.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324608, 5324610, 5324611, 5324609.